Hail, Piscataquis
- When
- June 19, 1:35 PM EST
- Where
- Piscataquis County, 1.38 mi S of Monson
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.260, -69.500
Strong wind gusts were also reported.
An isolated severe thunderstorm developed in southwest Piscataquis county during the afternoon of the 19th in warm humid air. The storm produced large hail and gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
An isolated severe thunderstorm developed in southwest Piscataquis county during the afternoon of the 19th in warm humid air. The storm produced large hail and gusty winds. Isolated flash flooding also occurred across northern Aroostook county where slow moving training thunderstorms produced locally heavy rain. Isolated 3.00 to 5.00 inch rain totals were reported over several hours. Several roads were flooded with damage to roads and culverts. Potato fields were also flooded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 19, 12:21 PM EST, 1 hour 14 minutes earlier.
Area Forecast Discussion National Weather Service Caribou ME 121 PM EDT Mon Jun 19 2017 .SYNOPSIS... A cold front will slowly press into our very humid air mass today. The front will stall across the region tonight as a weather disturbance tracks north along the front. The cold front will continue east of the area on Tuesday. && .NEAR TERM /THROUGH TONIGHT/... 115pm Update... Severe thunderstorm watch in effect for Penobscot, Piscataquis, and Aroostook. Storms already firing. Damaging winds and flash flooding are the main threats with storms. Previous Discussion... High pressure well east of the area combined with low pressure lifting north from the Great Lakes will maintain a very warm and humid flow of air from the south today. A cold front will slowly press into the area today bringing a line of showers and thunderstorms in from the west. Some of these storms may be intense with heavy downpours and strong winds. Precipitable water levels are expected to be close to 2 inches and capes up to 1500 J/Kg ahead of this front. Flash flooding will continue to be the greatest risk from any storms. The challenge in eastern areas will be how long it will take to clear away the low stratus. Low clouds will likely persist through the morning with some breaks of sunshine during the midday. The earlier we can get some sunshine, the more heating will be likely and the more unstable the air may become. The front will slowly push across the area later today through tonight. A shortwave running up the front overnight will likely enhance rainfall tonight, especially across central and northeastern areas. The flash flood watch will continue tonight with the potential for heavy downpours continuing. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY/... An unsettled pattern to persist through Wednesday w/the threat for convection as the upper trof remains over the region. On Tuesday, showers w/heavy rainfall will be moving to the ene in the morning w/the heaviest amounts across the ne and downeast areas. Mid level forcing shown by the NAM and GFS match up well w/the rainfall placement. There will be a lull in the action through late morning w/low clouds hanging on. The atmosphere however looks like it will destabilize by early afternoon w/the potential for convection to fire. The big questions are where? and how strong? The cold front is forecast to slide into the region in the afternoon and evening. The 00z runs of the GFS and NAM suggest the greatest threat for tstms to develop across northern and central areas w/the best chance for heating. The downeast region could stay under the ssw flow w/low clouds hanging on to keep things a bit more stable. A look at some of the instability parameters shows CAPES of 1000+ joules w/mid level lapse rates hitting 6.5 c/km allowing for updraft potential. Inverted V type soundings show downburst potential w/the storms. Another point to make is the upper levels will be cooling as WBZs drop to 7.5-8k ft. This would lead to hail potential. Given that SPC's Day 2 outlook has the CWA in a General risk, decided to hold off on any enhanced wording for winds or hail. The daycrew can assess this further today w/the later model guidance. Activity will wind down Tuesday evening as the cold front slides across the region. As the upper trof remains across the region, another sfc boundary is shown by the GFS, ECMWF and even the Canadian Global to move across the region. There is some mid level forcing to kick off some showers. The atmosphere does look like it will destabilize enough in the afternoon as the blyr heats up w/some sunshine. This will be enough to allow for thunderstorms to develop. The coverage is not expected to be as organized as expected for Tuesday. CAPE of 700-1200 joules is forecast by the GFS w/the highest values across northern and western areas along w/some shear(25kts at 0-6km). Therefore, decided to include thunderstorms in the forecast for Wednesday afternoon w/no enhanced wording attm. This too can be assessed further by the daycrew. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... Near seasonal temps expected for this term w/above normal temps. Showers and storms look like they will diminish Wednesday evening w/the loss of heating. Overnight lows are forecast to be in the low to mid 50s. High pres set to ridge across the region on Thursday to provide a decent day w/sunshine and comfortable temps in the 70s and lower 80s. Another frontal system is forecast by the long range guidance to bring showers and the potential for tstms. As a matter of fact the unsettled pattern holds into Saturday w/the threat for more showers and possible storms. Used a blend of the guidance attm going w/40-50% pops for this period. && .AVIATION /17Z MONDAY THROUGH FRIDAY/... NEAR TERM: MVFR to VFR most areas today except IFR right along the coast. Strong to severe thunderstorms this afternoon from KBGR north. Ceilings will but diminish to IFR again tonight mainly from KHUL south, with MVFR elsewhere. SHORT TERM: IFR/MVFR early becoming VFR by midday Tuesday w/the exception for KBHB as this site could stay socked in w/low stratus and fog and IFR. This looks like it will hold for KBHB into Tuesday evening. From KBGR on north, the potential for TSRAs is there into Tuesday evening w/some storms being strong. This could lead to a period of IFR/MVFR in the evening w/VFR returning later in the evening right into Wednesday. Again as will be the case on Tuesday, some TSRAs could lead to be a brief period of MVFR in the afternoon. KBHB will see a gradual improvement to VFR later Tuesday night into Wednesday. VFR for all terminals on Thursday. && .MARINE... NEAR TERM: A SCA will be up today and tonight, Seas will build over 5 FT and south winds will likely gust up to 25 kt tonight. Dense fog will likely continue to produce very low visibilities over the waters due to the humid air. SHORT TERM: Decided to extend the SCA through mid morning Tuesday as ssw winds look like they will be gusting to 25 kts or so especially over the outer zones. Seas will be averaging 7-8 ft w/a swell component. Winds are expected to drop off below 15 kt by Tuesday evening right into Thursday. Seas however look like they will stay up to around 6 ft into Tuesday night w/the swell component holding strong. The latest run of the wave model showed seas dropping back below 6 ft by Wednesday and holding there into Thursday. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...Flash Flood Watch through Tuesday morning for MEZ001>006-010-011-015-031-032. MARINE...Small Craft Advisory until 11 AM EDT Tuesday for ANZ050>052. && Near Term...Bloomer/Foisy Short Term...Hewitt Long Term...Hewitt Aviation...Bloomer/Foisy/Hewitt Marine...Bloomer/Foisy/Hewitt
Hazardous Weather Outlook National Weather Service Caribou ME 1228 PM EDT Mon Jun 19 2017 MEZ001>006-010-011-015-031-201630- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Southern Piscataquis- 1228 PM EDT Mon Jun 19 2017 ...SEVERE THUNDERSTORM WATCH 355 IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING... This Hazardous Weather Outlook is for East Central Maine...Far Northern Maine...Interior DownEast Maine...North Central Maine...Northern Maine and West Central Maine. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Severe Thunderstorm Watch. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. MEZ016-017-029-030-201630- Interior Hancock-Central Washington-Coastal Hancock- Coastal Washington- 1228 PM EDT Mon Jun 19 2017 This Hazardous Weather Outlook is for Coastal DownEast Maine and Interior DownEast Maine. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. MEZ032-201630- Northern Washington- 1228 PM EDT Mon Jun 19 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING... This Hazardous Weather Outlook is for Eastern Maine. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. ANZ050>052-201630- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 1228 PM EDT Mon Jun 19 2017 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
Special Weather Statement National Weather Service Caribou ME 924 AM EDT Mon Jun 19 2017 MEZ001>006-010-011-015-031-032-191530- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Southern Piscataquis-Northern Washington- Including the cities of Allagash, Clayton Lake, Madawaska, Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren, Mars Hill, Baker Lake, Billy-Jack Depot, Baxter St Park, Chamberlain Lake, Churchill Dam, Mount Katahdin, Millinocket, East Millinocket, Patten, Medway, Houlton, Hodgdon, Sherman, Smyrna Mills, Greenville, Monson, Blanchard, Lincoln, Howland, Springfield, Bangor, Brewer, Orono, Old Town, Dover-Foxcroft, Milo, Guilford, Danforth, Vanceboro, and Topsfield 924 AM EDT Mon Jun 19 2017 ...Severe Thunderstorms are Expected This Afternoon... Severe thunderstorms with damaging winds and flash flooding are expected to develop early this afternoon from the Central Highlands and North Woods northeast to the St John Valley. The severe threat then transitions southeast toward I-95 mid to late afternoon. There is little to no severe threat along the Downeast coast. Continue to monitor the National Weather Service or your local media outlet for updates on this developing weather situation.
The Caribou radar (KCBW), 158 km away, was scanning. The volume nearest the first event began at 18:37 UTC.
2 flash flood, 1 hail. Local standard time, as filed.
Strong wind gusts were also reported.
Slow moving training thunderstorms produced very heavy rain. Localized rain totals of 3.00 to 5.00 inches were reported over several hours. Water was reported over several roads including portions of Route 161 and Flat Mountain Road. Several potato fields were also flooded.
Slow moving training thunderstorms produced very heavy rain. Localized rain totals of 3.00 to 5.00 inches were reported over several hours. Portions of Red River Road were flooded and impassable. Damage to the road and a culvert was also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2017Every state in 2017This day in weather historyWarnings in Maine, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708152, 708155, 708153.